Advil PM, (Review) Ibuprofen. 200mg /Diphenhydramine citrate. 38mg

I have early stage Parkinson’s disease. Recently I developed severe pain in my hip. The doctor says the joint is OK, it is the muscles around the joint that are enflamed. I took the medicine he prescribed and it greatly reduced the pain.

Now it has flared up again. I am thinking it is a symptom of my Parkinson’s.

Early in the evening I took a dose of Advil PM. Within two hours the pain was much greater and I had difficulty walking due to the pain. This went on all through the night.

In the past when I have taken Ibuprofen alone, I did not experience this problem. I guess it was the addition of the Diphenhydramine citrate. 38mg.

I will not do that again.

9 Replies

  • RoyProp,

    Your mention of hip pain struck a bell with me. A PD patient, Karl, who is taking low dose naltrexone (LDN) replied to my inquiry about its benefits for PD, if any, as follows a few days ago:

    "I have been taking LDN for about two years. I use 4.5mg per day, 1 tablet at 9:00 pm. I have experienced no side effects. LDN helps me in two ways. First it has enabled me to breath thru my noise again so I no longer use a c-pap. Second LDN took away my lower hip pain.

    "In short I noticed LDN helps different people in different ways, and in some people it doesn't help at all.

    "I would encourage you to try it and see what happens. The cost is reasonable, $40.00 for 90 tablets."

    I pass along Karl's reply for what it is worth. LDN appears to have "novel anti-inflammatory effects," which may explain how it can relieve pain in several diseases:

    Good luck.

  • Regards ibuprofen. my Neurologist, recommened a moderate dose ongoing under the supervision of my primary care doc. Based on a small study in Europe. Which was based on the theory that on going PD must somehow involve an inflammary process.

    Similarly, taking Vitamin C is recommended. The dose is 3 grams per day. Recommend to use the Ascorbate form.


  • diphenhydramine is the generic name of Benadryl, a sedating antihistamine. It is added to many pain relievers including Tylenol to enhance sleep. Pain is often a symptom with Parkinson's. Have you discussed this with your movement disorder specialist or your neurologist?

    The Benadryl should only sedate you. It should only enhance the pain relief from the analgesic because it helps you relax and fall asleep.

  • The combination must not work in my experience. Not before nor after that night (Advil PM) have I suffered so.

  • time to see your neuro/movement disorder specialist

  • roypop, have you started PD medication yet? My doctor has read me the riot act to start and I caved and got a prescription for LD/CD but have not started taking it. We are comparable age and time since RX, three years, with tremor dominant PD. My tremor has gotten markedly, notably worse but I continue to exercise vigorously, 2+ hours a day, swim half a mile and walk 4-5 miles a day. I generally feel well except for the tremor of which I am quite self=conscious. I am still reluctant to start meds, even though my doctor tells me there is no detrimental effects. But when you feel basically well, why should I risk feeling sick?

  • I agree and have similar experience, sans exercise. LD/CD taken briefly, about two weeks because of a rough spell, had no improvement over symptoms..I chose early on not to take meds until absolutely necessary. That time has not come. My neurologist says I should take meds in order to prevent falls, life threatening head trauma. Injury to the brain which may not be noticeable from a seemingly injury free fall. At our age he says the brain is smaller inside the skull and is therefore sensitive to shock.

    I do not take meds, I do not have to constantly add or adjust meds. I do not have off-times. I do not have bad reactions to meds.

    My tremor was keeping me awake last night. I took 50mg Benadryl (neurologist recommended 100mg). Its been many months since I last took dose of Benadryl. I cannot say it helped. Amantadine is suggested by my neurologist when I do want to take meds for tremor.

  • The way I have so far experienced PD is the tremor which, in the last 6 months is more noticeable, and an awkwardness in small hand coordination, mainly when I have to pay at a cashier, collecting the dollars and cents from my purse. I am self-conscious about the tremor and wish it would go away, but it causes me no discomfort or pain. It does not interfere with my sleep but getting enough sleep is a major issue caused by the PD. I have fairly good balance, but if I don't pay attention my tremor-side foot can drag and my arm swing is also something I have to will into being. I would rather deal with the deficits and side effects of PD than side effects of medication. By the same token if and when I find PD is interfering with my activities of daily living or putting me in danger I will have no alternative but to use it. My doctor claims it will then require me to take a larger dose of meds and I will have missed the easing into meds.

    Keep up the good fight, RoyPop. I am still doing 2 or 3 hours of exercise and if I can't that would also justify medication. Thank you for your response..

  • It should be noted here that I did not take my usual dose of Emergen-C for the previous two days. A connection? I do not think so.

You may also like...